Alert archive / Missouri / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 163, NWS St. Louis, MO
NWS St. Louis, MO issued this severe thunderstorm warning at Aug 21, 2017, 7:19 PM CDT for Boone County, Cole County, Moniteau County, Missouri. It was in force for 41 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 21, 2017, 7:19 PM CDT (00:19 UTC)
- Expired
- Aug 21, 2017, 8:00 PM CDT
- In force
- 41 min
- Issued by
- NWS St. Louis, MO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Boone County, MO, Cole County, MO, Moniteau County, MO
The radar
The St Louis radar (KLSX), 137 km from the middle of the area, began a volume at 00:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 21, 7:30 PM CDT | TSTM WND GST 49 | Kliever, MO |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 0.3 hours before the alert went out and 247 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1899 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 1285 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 52 m²/s²
- 0-3 km storm-relative helicity
- 101 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.7
The text
As transmitted.
278
WUUS53 KLSX 220019
SVRLSX
MOC019-051-135-220100-
/O.NEW.KLSX.SV.W.0163.170822T0019Z-170822T0100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
719 PM CDT MON AUG 21 2017
The National Weather Service in St Louis has issued a
* Severe Thunderstorm Warning for...
Northwestern Cole County in central Missouri...
Southern Boone County in central Missouri...
Northeastern Moniteau County in central Missouri...
* Until 800 PM CDT.
* At 719 PM CDT, a severe thunderstorm was located 8 miles west of
Jamestown, moving east at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Ashland, Columbia Regional Airport, Jamestown, Easley, Marion,
Hartsburg, Lupus, Kliever, Sandy Hook and Wilton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3888 9252 3884 9215 3883 9215 3881 9214
3880 9216 3879 9215 3874 9218 3873 9220
3873 9219 3872 9221 3871 9221 3870 9223
3867 9222 3863 9224 3870 9261
TIME...MOT...LOC 0019Z 281DEG 27KT 3880 9263
HAIL...1.00IN
WIND...60MPH
$$
Byrd1 follow-up statement
532
WWUS53 KLSX 220055
SVSLSX
Severe Weather Statement
National Weather Service St Louis MO
755 PM CDT MON AUG 21 2017
MOC019-051-135-220104-
/O.EXP.KLSX.SV.W.0163.000000T0000Z-170822T0100Z/
Cole MO-Boone MO-Moniteau MO-
755 PM CDT MON AUG 21 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN COLE...SOUTHERN
BOONE AND NORTHEASTERN MONITEAU COUNTIES WILL EXPIRE AT 800 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire. However small hail
and gusty winds to 50 mph are still possible with this thunderstorm.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
St Louis.
LAT...LON 3888 9252 3884 9215 3883 9215 3881 9214
3880 9216 3879 9215 3874 9218 3873 9220
3873 9219 3872 9221 3871 9221 3870 9223
3867 9222 3863 9224 3870 9261
TIME...MOT...LOC 0054Z 281DEG 27KT 3875 9231
$$
ByrdWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 21, 7:08 PM CDT, 11 minutes earlier.
Area forecast discussion, Aug 21, 7:08 PM CDT, 11 minutes before
Area Forecast Discussion...Updated Aviation National Weather Service Saint Louis MO 708 PM CDT Mon Aug 21 2017 .SHORT TERM... (Through Late Tuesday Afternoon) Issued at 344 PM CDT Mon Aug 21 2017 Scattered afternoon thunderstorms are mainly being driven by afternoon heat and humidity as well as a pair of outflow boundaries left over from this morning's storms. Temperatures have rebounded back into the upper 80s and low 90s in the wake of the eclipse which has invigorated convection. Had a few reports of wind gusts to 40- 50 mph, frequent lightning, and brief heavy downpours as the cores of the storms fall out, but deep layer effective shear is only 25-30kts at this time, so think widespread severe weather is unlikely even with the fairly high MLCAPE values of 2500 J/Kg indicated on the SPC mesoanalysis at this time. Should see these afternoon storms diminish this evening as we lose daytime heating. Attention turns to the cold front over the Northern Plains tonight. This front will push southeast into northern Missouri and west central Illinois between 08-11Z. Showers and thunderstorms look likely along and ahead of the front after midnight tonight. Guidance seems to be in good agreement that a line of storms will move into the area ahead of the front after 06Z and move southeast to near the I-70 corridor by between 09-12Z. The line slows as elevated instability wanes toward morning...with scattered thunderstorms likely continuing across the southern 1/2 to 2/3 of the forecast area on Tuesday before the front finally pushes all the way through the area on Tuesday night. Carney .LONG TERM... (Tuesday Night through Next Monday) Issued at 344 PM CDT Mon Aug 21 2017 Should have lingering showers and storms southeast of the STL area Tuesday evening until the cold front shifts southeast of our forecast area and a surface ridge builds southeastward into the region from the northern Plains. Cooler and less humid air will filter into the area Tuesday night leading to lows about 5 to 10 degrees below normal. This will begin a period of relatively cool and dry weather from Wednesday into the weekend as surface ridging remains locked in place from the Great Lakes region southwest into eastern MO with any convection likely remaining west and north of our forecast area. Although weak northwest flow shortwaves will move through the region it appears that the low levels will be too dry to generate any precipitation. The ECMWF model does develop an upper level trough over the northern Plains on Sunday, but it looks like any precipitation associated with this feature will stay north of our forecast area. Highs will typically be around 80 degrees with lows in the upper 50s to around 60 degrees during this period. GKS && .AVIATION... (For the 00z TAFs through 00z Tuesday Evening) Issued at 702 PM CDT Mon Aug 21 2017 Scattered storms ahead of front through this evening so have vicinity ts mention. Then cold front to begin moving thru taf sites by 05z Tuesday with storms along it. So timing similar to last set of tafs. Behind cold front will see MVFR cigs for a few hours, so kept mention in. As for winds, southeast to south winds to veer to the west then northwest to north behind cold front. SPECIFICS FOR KSTL: Scattered storms ahead of front through this evening over portions of NE and Central MO, but should diminish before reaching metro area. Then cold front to begin moving thru metro area by 08z Tuesday with storms along it. So timing similar to last set of tafs. As for winds, southeast winds to veer to the west then northwest to north behind cold front. Byrd && .LSX WATCHES/WARNINGS/ADVISORIES... MO...None. IL...None. && WFO LSX
Hazardous weather outlook, Aug 21, 3:13 PM CDT, 4 hours 6 minutes before
Hazardous Weather Outlook National Weather Service Saint Louis MO 313 PM CDT Mon Aug 21 2017 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-221130- Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL- Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL- Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO- Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO- Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO- Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO- Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO- Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO- Madison MO-Reynolds MO- 313 PM CDT Mon Aug 21 2017 This hazardous weather outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...Tonight Isolated strong to severe thunderstorms are possible tonight. Damaging winds and large hail are the primary threats. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Isolated strong to severe thunderstorms are once again possible on Tuesday for portions of southeast Missouri and southwest Illinois. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed tonight. Spotters are encouraged to report any severe weather, if observed, to the National Weather Service. GKS
In the hours before
Special weather statement, Aug 21, 2:17 PM CDT, 5 hours 2 minutes before
Special Weather Statement
National Weather Service St Louis MO
217 PM CDT MON AUG 21 2017
ILZ064-100-212000-
Bond IL-Madison IL-
217 PM CDT MON AUG 21 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BOND COUNTY IN SOUTH
CENTRAL ILLINOIS AND EASTERN MADISON COUNTIES IN SOUTHWESTERN
ILLINOIS UNTIL 300 PM CDT...
At 216 PM CDT, Doppler radar was tracking a strong thunderstorm near
Edwardsville, moving east at 15 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Edwardsville, Glen Carbon, Highland, Troy, Maryville, St. Jacob,
Marine, Livingston, Alhambra, Carpenter, Hamel, Pierron, Grantfork,
New Douglas, Fruit, Kaufman and Kuhn.
This includes the following highways...
Interstate 70 in Illinois between exits 21 and 30.
Interstate 55 in Illinois between exits 23 and 33.
LAT...LON 3868 8993 3884 9001 3900 8968 3900 8965
3876 8953
TIME...MOT...LOC 1916Z 247DEG 12KT 3879 8989
CarneySpecial weather statement, Aug 21, 3:49 PM CDT, 3 hours 30 minutes before
Special Weather Statement
National Weather Service St Louis MO
349 PM CDT MON AUG 21 2017
ILZ064-069-100-101-212130-
St. Clair IL-Bond IL-Madison IL-Clinton IL-
349 PM CDT MON AUG 21 2017
...SIGNIFICANT WEATHER ADVISORY FOR CLINTON AND SOUTH CENTRAL BOND
COUNTIES IN SOUTH CENTRAL ILLINOIS...SOUTHEASTERN MADISON AND
NORTHEASTERN ST. CLAIR COUNTIES IN SOUTHWESTERN ILLINOIS UNTIL 430 PM
CDT...
At 349 PM CDT, Doppler radar was tracking a strong thunderstorm over
New Baden, moving northeast at 20 mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Mascoutah, Breese, Lebanon, New Baden, Carlyle, Scott AFB, Trenton,
Aviston, St. Rose, Germantown, Albers, Beckemeyer, Beaver Creek,
Jamestown, New Memphis, Bartelso, Damiansville, Summerfield, Huey and
Dudleyville.
This includes Interstate 64 in Illinois between exits 23 and 34.
LAT...LON 3848 8957 3847 8961 3845 8963 3842 8973
3858 8984 3883 8942 3859 8924
TIME...MOT...LOC 2049Z 239DEG 19KT 3854 8971
CarneySpecial weather statement, Aug 21, 4:39 PM CDT, 2 hours 40 minutes before
Special Weather Statement National Weather Service St Louis MO 439 PM CDT MON AUG 21 2017 ILZ074-212230- Washington IL- 439 PM CDT MON AUG 21 2017 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN WASHINGTON COUNTY UNTIL 530 PM CDT... At 439 PM CDT, Doppler radar was tracking a strong thunderstorm near Nashville, moving east at 15 mph. Dime size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Nashville, Centralia, Irvington, Ashley, Beaucoup, Hoyleton, Covington, Richview, Addieville, Radom, New Minden, Huegely, Cordes and Frogtown. This includes Interstate 64 in Illinois between exits 50 and 61. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3831 8955 3847 8948 3847 8914 3822 8915 TIME...MOT...LOC 2139Z 276DEG 15KT 3839 8945 Byrd
The office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 22, 12:36 AM CDT | Areal Flood Advisory | LSX | Marion | 6 hr |
| Aug 22, 12:47 AM CDT | Flash Flood Warning | LSX | Shelby | 8 hr |
| Aug 22, 8:57 AM CDT | River Flood Warning | LSX | Cole | 62 hr |
Nearby
Severe Thunderstorm Warnings in Missouri, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.